Start Your FREE Membership NOW
 Discover Proven Ways to Be a Better Medical Office Manager
 Get Our Weekly eNewsletter, MOMAlert, and MUCH MORE
 Absolutely NO Risk or Obligation on Your Part -- It's FREE!
EMAIL ADDRESS



Upgrade to Premium Membership NOW for Just $27!
Get 3 Months of Full Premium Membership Access
Includes Our Monthly Newsletter, Office Toolbox, Policy Center, and Archives
Plus, You Get FREE Webinars for C.E.U. Credit, and MUCH MORE!
HEALTH TECHNOLOGY

Medication errors associated with health information technology

Use of health information technology (HIT), such as computerized prescriber order entry systems and pharmacy information systems, can help prevent patient safety problems; however, if designed or implemented poorly, HIT can have significant adverse consequences for patient safety.

HIT and medication-error events

Between January 1 and June 30, 2016, Pennsylvania healthcare facilities reported 889 medication-error events that indicated HIT as a contributing factor. The most frequently reported errors included dose omission, wrong dose or overdosage, and extra dose; the most commonly reported systems involved were the computerized prescriber order entry and the pharmacy systems.

“As more healthcare organizations adopted EHRs [electronic health records] and such systems became increasingly interoperable, the Authority observed an increase in reports of HIT-related events, particularly in relationship to medication errors,” explained the Pennsylvania Patient Safety Authority’s executive director, Regina Hoffman. “In response, the Authority implemented additional event reporting questions that would better capture whether HIT was a contributing factor in reported events.”

In its last annual report, the Authority included quantitative data about HIT-related events through 2015, and preliminary data suggested that the predominant number of reports by event type was medication errors. In this in-depth analysis of HIT-related medication errors, the Authority characterized contributing factors of a recent report sample.

Authority analysts found that HIT-related errors occurred during every step of the medication use process and further, a majority of errors reached the patient. High-alert medications (i.e., medications that bear a heightened risk of patient harm if used in error) such as opioids, insulin, and anticoagulants, comprised three of the top five drug categories involved in most events.

Reducing the risks

“We can examine HIT system failures for both human and system errors. Conducting a root-cause analysis when errors occur, developing a strong culture of safety in which workers feel empowered to report unsafe conditions, and routine HIT system surveillance are just a few approaches to reducing HIT related medication errors. We can also learn from systems that work well,” says Dr. Ellen Deutsch, medical director for the Authority.

Visit the Pennsylvania Patient Safety Advisory for more risk reduction strategies.


Editor’s picks:

Health IT safety collaborative releases new safe practices for patient identification


Model Policy: Medications error reporting


Putting patients over profits: Who do consumers see as champions of the healthcare industry?


Close

EMAIL ADDRESS


PASSWORD
EMAIL ADDRESS

FIRST NAME

LAST NAME

TITLE

COMPANY

CITY / STATE

Try Premium Membership

(-0)